The “near fatal reaction” may have had a component of airway inflammation, that served to “tip-off” your asthma, much as can happen with a severe respiratory infection, such as bronchitis, resulting in what is called bronchial hyperreactivity, a feature of asthma. What you have experienced may or may not be asthma in the conventional sense but be more akin to a condition called reactive airways dysfunction syndrome (RADS). This latter may take weeks, months or longer to eventually subside. In the meantime, your doctor is quite right to have decided to treat you with asthma medicines.
You and he/she will have to resort to other preparations, to include a different inhaled steroid, such as Flovent® HFA Inhalation Aerosol (fluticasone propionate), either alone or in combination with a long-acting bronchodilator, like Serevent® Inhalation Aerosol (salmeterol xinafoate) or Foradil® Aerolizer™ (formoterol fumarate inhalation powder), such a combination being either Advair® HFA (fluticasone propionate and salmeterol) Inhalation Aerosol or Symbicort® (budesonide/formoterol fumarate dehydrate) Inhalation Aerosol. Unfortunately, the long-acting bronchodilator has the potential to cause some of the symptoms you experienced due to the Pro-Air™ HFA (salbutamol sulphate) Inhalation Aerosol.
This may require some patience on your part.
Be sure that all doctors you see, as well as all family members, are aware of your severe reaction to the antibiotic so that you never again are given an antibiotic remotely related to the one that caused the reaction.